Multikinase Inhibitor-Induced Hand-Foot Skin Reaction: A Review of Clinical Presentation, Pathogenesis, and Management.
Targeted therapies have developed rapidly over the last few years in the field of oncology thanks to a better understanding of carcinogenesis. They target pathways involved in signal transduction (EGFR, HER2, HER3, HER4, FLT3, RAS, RAF, MEK, KIT, RET, mTOR, SRC, EPH, SCF), tumor angiogenesis (VEGFR, TIE2), and tumor microenvironment (PDGFR, FGFR). They rarely cause the systemic adverse reactions generally associated with chemotherapy, but frequently cause disabling and specific skin toxicity. The impact on patient quality of life can be important both in terms of symptoms caused and of potentially aesthetic consequences. Inappropriate management can increase the risk of dose reduction or discontinuation of the cancer treatment. In this review, we will discuss skin toxicity associated with the main drug classes-EGFR, BRAF, MEK, mTOR, c-KIT, CTLA4, and SMO inhibitors, and anti-angiogenic agents. Targeted therapy-induced skin toxicities will be detailed in terms of symptoms, frequency, evolution, complications, and topical and oral treatments in order to improve their diagnosis and management.